Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 36, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 10, 2022, 4:33 AM EDT for 4 counties in North Carolina. It took effect at Aug 10, 2022, 7:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2022, 4:33 AM EDT (08:33 UTC)
- In effect from
- Aug 10, 2022, 7:00 AM EDT
- Expired
- Aug 10, 2022, 8:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1114 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648 WHUS42 KMHX 100833 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 433 AM EDT Wed Aug 10 2022 NCZ195-196-199-204-205-102045- /O.NEW.KMHX.BH.S.0036.220810T1100Z-220811T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 433 AM EDT Wed Aug 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
183 WHUS42 KMHX 102103 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 503 PM EDT Wed Aug 10 2022 NCZ195-196-199-204-205-110000- /O.CON.KMHX.BH.S.0036.000000T0000Z-220811T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 503 PM EDT Wed Aug 10 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 10, 4:25 AM EDT, 8 minutes earlier.
Area forecast discussion, Aug 10, 4:25 AM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 425 AM EDT Wed Aug 10 2022 .SYNOPSIS... Bermuda high pressure remains in control through tonight. Then a slow moving cold front will move into the region tomorrow, and cross through the area Friday, bringing more unsettled weather. Refreshing high pressure will build back into the area by the weekend, and shift offshore early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 4 AM Wed...Cold front across the Ohio River Valley gradually advances into the Mid Atlantic on Wed as our upper level ridge begins to gradually degrade across the Southeast. At the same time, a weak mid level shortwave will develop over eastern NC during the aftn, which will support a few iso to sct showers and tstorms, likely focused along the sea breeze. Severe threat looks fairly low due to a lack of shear overhead, but CAPE values are expected to be around 1500-3000 J/kg, providing plenty of instability for an iso strong storm with gusty winds. Additionally, CAM soundings are forecasting DCAPE values around 1000 J/kg, supporting the potential for a strong downdraft in stronger tstorms that develop. Low level thickness values and SW flow support highs in the mid 90s inland and upper 80s/low 90s along the coast. Temps combined with dewpoints in the 70s will again yield heat indices 100-105. Will cont to hold off on a Heat Adv for the time being with most locations expected to stay just shy of the 105 threshold. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... As of 410 AM Wed...Better potential for more organized line of convection this evening into tonight. Hi res guidance shows a decent cluster of tstorms forming in the late aftn/evening along the front located in VA before becoming self-propagating and dropping southward across eastern NC tonight. A bit of disagreement on coverage and severity of this line of storms as it reaches the FA, but decent CAPE values and dew points will certainly provide more than sufficient fuel to sustain strong to marginally severe storms into the nighttime hours as they trek southward towards the coast. Overnight lows expected to be in the low to mid 70s inland with mid to upper 70s along the coast. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 330 AM Wed...Hot, humid, and unsettled weather is expected Thursday and into Friday as a cold front slowly crosses the area. Then, high pressure moving in from the north will provide a fantastic weekend featuring low humidity, seasonable temps, and mostly sunny skies. A return to near normal temperatures is expected early next week, as well as chances for scattered thunderstorms. Thursday...The weak front will be located over Virginia Thursday morning and will continue its slow trek southward through the day, driven by a strong upper level trough that will dive southward from the Great Lakes region. Hot and humid conditions will persist across the area, and highs could reach the low to mid 90s before convective activity takes over. Convection will develop along the front and move southward Thursday afternoon, bringing widespread showers and thunderstorms to Eastern NC from north to south. Models have trended towards a slightly slower progression of the front and associated convection, and have shifted the highest PoPs a few hours later, with the best chances for rain now expected late Thursday afternoon through most of Thursday night. Heavy rainfall appears to be the biggest threat at this point as PWat values eclipse 2", and expected storm motions will have only a weak southerly component. Large CAPE values will support strong updrafts, but lack of deep layer shear will limit any storm organization, making the threat for severe storms very marginal. Friday...The front will finally cross through the forecast area early Friday, likely getting a boost from the strong upper trough that will move in Eastern NC later Friday. There is expected to be decent coverage of showers and thunderstorms Friday morning associated with the front, with the best chances across the southern half of the forecast area. During the course of the day, convective coverage will likely expand northward in response to surface heating, however the best chances for rain will likely be along the southern coast sea breeze. A conditional threat for severe weather may develop with decent shear and instability expected, however the timing of the front and evolution of convection adds a good deal of uncertainty. Saturday through Tuesday...A substantial upper trough will remain parked over the Eastern US through this period, and will bring relief from the unrelenting heat and humidity that has been with us since late June. Dry conditions are expected with afternoon highs reaching the low to mid 80s, and lows in the low to mid 60s inland, 70s along the coast. By early next week return flow will develop and moisten the atmosphere enough that scattered showers and thunderstorms will be possible, mostly in the afternoon and evenings. There is some indication that weak low pressure could develop over the area, which would provide a more robust rain threat, but given the time scale, will keep a conservative PoP approach. High temps will moderate to near normal, with afternoon readings reaching the mid to upper 80s. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... SHORT TERM /through Wednesday night/... As of 130 AM Wed...Prevailing VFR conditions expected through the TAF period. Bermuda high remains in control this morning as a cold front across the Mid West slowly treks eastward. Resultant SWrly flow will inhibit any organized fog/low stratus formation this morning. By the aftn, could see iso to sct showers and storms develop mainly along the seabreeze. Any heavier convection could bring terminals down to sub-VFR for a brief moment, but coverage in the aftn is expected to remain sct in nature, so confidence remains low for impacts to terminals. More organized showers and tstorms could develop in the evening, but hi res guidance continues to disagree on coverage. At the moment, will leave out any precip mentions for tonight in the TAFs. LONG TERM /Thursday through Sunday/... As of 330 AM Wed...Periods of sub-VFR conditions are possible Thursday and Friday as scattered to widespread showers and thunderstorms move through the area associated with a cold front. Dry high pressure builds in this weekend, leading to mostly clear skies and continued VFR conditions. && .MARINE... SHORT TERM /through Wednesday night/... As of 415 AM Wed...Bermuda high begins to lose its grip across the FA as a cold front approaches the region from the Midwest. Decent pressure gradient between the two entities will provide a persistent SW flow 10-15 kts in the morning, inc to 15-20 kts in the aftn. A few gusts up to 25 kts will be possible once again across the Pamlico by the aftn. Line of storms could the push in from the north across the FA this evening, providing brief periods of locally stronger winds in tstorms, but leaving behind more stable air and more relaxed winds 10-15 kts gusting to 20 kts. Seas will build from 3-4 ft in the morning to 3-5 ft by the aftn. LONG TERM /Thursday through Sunday/... As of 330 AM Wed...Strong SW flow will continue through Thursday, with winds becoming 15-20 kts with some gusts to 25 kts. Brief Small craft conditions are possible, but the marginal nature of this event should preclude the issuance of any advisories. A cold front will cross the waters Friday morning with winds turning to the N at 10-15 kts. Northerly winds then persist through the weekend at around 10-15 kts. Seas will be 3-5 ft through Friday morning, and then subside slightly to 2-4 ft. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...ML SHORT TERM...ML LONG TERM...SGK AVIATION...SGK/ML MARINE...SGK/ML
Hazardous weather outlook, Aug 10, 4:32 AM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 432 AM EDT Wed Aug 10 2022 NCZ029-044>047-079>081-090>092-094-193-194-198-203-110845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 432 AM EDT Wed Aug 10 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-110845- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 432 AM EDT Wed Aug 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:58 PM EDT | Special Marine Warning | MHX | 47 min | |
| Aug 10, 6:16 PM EDT | Special Weather Statement | MHX | Washington | 29 min |
| Aug 10, 6:26 PM EDT | Special Marine Warning | MHX | 64 min | |
| Aug 10, 6:38 PM EDT | Special Marine Warning | MHX | 52 min | |
| Aug 10, 6:46 PM EDT | Special Weather Statement | MHX | Tyrrell, Washington | 44 min |
| Aug 10, 7:18 PM EDT | Special Marine Warning | MHX | 42 min | |
| Aug 10, 7:22 PM EDT | Special Marine Warning | MHX | 68 min | |
| Aug 10, 7:58 PM EDT | Special Marine Warning | MHX | 32 min |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.